Send to:

Choose Destination
See comment in PubMed Commons below
Schizophr Res. 2010 Jul;120(1-3):54-62. doi: 10.1016/j.schres.2010.03.036. Epub 2010 May 26.

Progressive lateral ventricular enlargement in schizophrenia: a meta-analysis of longitudinal MRI studies.

Author information

  • 1Centre for Neuroimaging Sciences, Institute of Psychiatry, King's College London, UK.



Lateral ventricular enlargement is one of the most consistent findings in patients with schizophrenia; however whether progressive ventricular dilation occurs during the course of the illness has been controversial. To clarify this we conducted a meta-analysis of longitudinal studies measuring the lateral ventricles in patients with schizophrenia and a control group.


The MEDLINE database was searched from 1980 to 2009 for longitudinal MRI studies of patients with schizophrenia. We identified 13 studies that measured the lateral ventricles in both patients and controls and these were included in a random effects meta-analysis. The effect of various clinical variables was investigated in a meta-regression analysis.


Patients showed evidence of progressive ventricular enlargement after illness onset greater than that seen in controls (effect size=0.45, 95%CI 0.19-0.71, p=0.0006). A sub-analysis of chronic patients with schizophrenia with a mean duration of illness of 7.6 years at baseline scan also showed progressive ventricular enlargement (p=0.002). The results were robust to inclusion criteria, and no significant effect of age of onset, duration of illness, or age at baseline scan, was found in the meta-regression analysis.


The meta-analysis shows progressive changes in ventricular volume a number of years after illness onset and challenges an exclusively neurodevelopmental model of schizophrenia.

(c) 2010 Elsevier B.V. All rights reserved.

Comment in

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk